The United States Centres for Disease Control and Prevention has identified a new health problem related to electronic cigarettes - the risk that the devices themselves or the liquid nicotine that goes into them will cause injury to eyes, skin or other body parts.
Calls to poison control centres to report problems related to e-cigarette exposure rose from one per month in September 2010 (when officials started to keep track of such calls) to 215 per month in February this year, according to a report published on Thursday in the CDC's Morbidity and Mortality Weekly Report. During that time, poison control centres fielded a total of 2,405 calls about e-cigarette injuries.
To put those numbers into some perspective, the report also notes that during the same period, Americans made 16,248 calls to poison control centres regarding exposure to regular cigarettes. The monthly number of cigarette-related calls varied between 301 and 512.
E-cigarettes are battery-operated devices that deliver users a hit of nicotine in vapour form without the carbon monoxide or tars that come from burning tobacco leaves. The CDC estimates that 10 per cent of American high school students and nearly 3 per cent of middle school students used e-cigarettes in 2012.
The authors of the Morbidity and Mortality Weekly Report - from the CDC and the US Food and Drug Administration - found records of 9,839 calls involving either regular or e-cigarettes that included information on the side effects suffered by victims. Among these cases, 58 per cent of calls involving e-cigarettes reported some kind of "adverse health effect". In 68.9 per cent of these cases, people became injured by ingesting something, 16.8 per cent by inhaling something, 8.5 per cent by getting something in their eye and 5.9 per cent by getting something on their skin.
When people were injured by e-cigarettes, the most common side effects reported to poison control centres were nausea, vomiting and eye irritation. One person committed suicide by injecting the nicotine solution into their veins.